Hail, Boyd
- When
- May 10, 5:58 AM EST
- Where
- Boyd County, Ashland
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -82.633
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 2:17 AM EST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 AM EDT SAT MAY 10 2003 *******************************************************************31 317 AM EDT SAT MAY 10 2003 TODAY AND TONIGHT... REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST TOWARD THE REGION. 00 UTC MODELS SEEM TO HAVE A HANDLE ON THIS CONVECTION. THIS CONVECTION IS EXPECTED TO MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE FORECAST AREA. FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON. FFA WAS ALREADY ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON TO DROP IT. SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR. HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA. OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS GRIDS/FORECAST. SUNDAY THROUGH FRIDAY... ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC. USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS. THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON. IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING. THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY AFTERNOON. WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT INTO TUESDAY. PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY. NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW. ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV. OTHERWISE ON OR CLOSE TO GUIDANCE. .RLX... WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076. JSH/TRM ******************************************************************* 1015 PM EDT FRI MAY 9 2003 FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAIN CELLS CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE A LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH. FOR THE REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID CONDITIONS WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM TO HAVE SETTLED IN WITH THE WARM FRONT TO THE NORTH. HAVE DROPPED POPS IN THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING EAST...WHICH MAY ARRIVE AROUND SUNRISE. ALSO...RAISED TEMPS IN THE EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT. .END/ESS ******************************************************************* 615 PM EDT FRI MAY 9 2003 UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 322. WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE EVENING HOURS. ESS ******************************************************************* 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. FWM/DB/TRM ******************************************************************** 1015 AM EDT FRI MAY 9 2003 WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS. LINE WILL CONTINUE TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO LIKELY ACROSS ENTIRE NORTHERN SECTION. TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO. WORRIED OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND INTERACT WITH SW WINDS IN WARM SECTOR. GIVEN MODERATE INSTABILITY PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS PWATS INCREASE TO 1.8 INCHES. OTHERWISE REST UNCHANGED. 99
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-101500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY RAINFALL...ALONG WITH STRONG WINDS AND HAIL. SOME OF THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL. WITH THE GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY THUNDERSTORM COULD CAUSE FLOODING...ESPECIALLY ACROSS OHIO AND NORTHERN WEST VIRGINIA...WHICH HAVE HAD THE MOST RAINFALL IN RECENT DAYS. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT CROSSES THE AREA. AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS. THE COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT...WILL BRING AN END TO THIS RECENT STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON TAP FOR SUNDAY NIGHT THROUGH MUCH OF THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
351 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 AM BUFFALO WV .75 INCH HAIL
05/10/03 PUTNAM EVENT OCCURRED BETWEEN
0334 AM AND 0349 AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 AM GANDEEVILLE WV .50 INCH HAIL
05/10/03 ROANE EVENT OCCURRED BETWEEN
0353 AM AND 0408 AMThe Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large branches and a few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351783, 5351871.